"Talking out of his head"

Status
Not open for further replies.

Emily B.

Member
Joined
Sep 23, 2015
Messages
18
Reason
CALS
Diagnosis
11/2013
Country
US
State
Alabama
Question: 6 years in and we might be near the end. O2 levels have fluctuated in the last 2 weeks, but are now in the 90's. Giving Morphine and Ativan every 4 hours. He has started "talking out of his head" - meaning asking about things that aren't real or if I did something. His go to question is "What's going on?"
The hospice nurse suggested that this was the disease process and not the mediation talking. Just wondering if that is right and if anyone else has experienced it.
 

nona

Forum Supporter
Distinguished member
Joined
Oct 1, 2018
Messages
209
Reason
PALS
Diagnosis
02/2015
Country
US
State
NH
Morphine could definitely cause those symptoms.
 

nona

Forum Supporter
Distinguished member
Joined
Oct 1, 2018
Messages
209
Reason
PALS
Diagnosis
02/2015
Country
US
State
NH
A hospice nurse should know that.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,843
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
I'm very sorry to hear, Emily. CO2 retention could as well. It does not have to be one factor only, but I agree with Nona that the meds could play in.

Have his BiPAP settings been adjusted to attempt to improve his oxygenation? They often need work as ALS progresses.

Best,
Laurie
 

Emily B.

Member
Joined
Sep 23, 2015
Messages
18
Reason
CALS
Diagnosis
11/2013
Country
US
State
Alabama
I'm very sorry to hear, Emily. CO2 retention could as well. It does not have to be one factor only, but I agree with Nona that the meds could play in.

Have his BiPAP settings been adjusted to attempt to improve his oxygenation? They often need work as ALS progresses.

Best,
Laurie
They have been adjusted but not since March when he went on hospice. What numbers am I looking for?
 

vltsra

Distinguished member
Joined
Nov 12, 2015
Messages
356
Reason
CALS
Diagnosis
11/2015
Country
US
State
CA
Just before my PALS started using the BiPAP he was babbling and incoherent to the level that the neurologist thought he might have FTD. I believe it was CO2 buildup. Now he is clearheaded.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
7,843
Reason
Lost a loved one
Diagnosis
09/2009
Country
US
State
WA
I will send you my email in case you need to make any other changes.
 

affected

Guru status reached
Joined
Apr 26, 2013
Messages
11,987
Reason
Lost a loved one
Diagnosis
05/2013
Country
OZ
State
AU
While the morphine can do that - it is probably a combination of everything, and elevating CO2 levels will contribute a lot.
 

Nuts

Forum Supporter
Extremely helpful member
Joined
Feb 23, 2014
Messages
2,524
Reason
Lost a loved one
Diagnosis
01/2014
Country
US
State
NC
As you can see, this can be caused by a number of things. Morphine can do it, but when our PALS need the morphine, there is no choice. It could be C02, and Laurie is a fabulous resource. My husband went through this at the end; we tried various different medications (he had a tracheostomy and was vented). Ultimately, he had one moment of clarity where he told me to let him go if he mind was gone. That was our last coherent conversation. I'm so sorry you are experiencing this--hopefully some adjustments will give him more quality time.
 
Status
Not open for further replies.
Top